Naija Foodie Update

FOODIE NAIJA UPDATE (ALCOHOL CAUSES HYPOGLYCAEMIA)

DIABETES is most commonly thought of as a condition caused by high blood sugar levels. However, people with diabetes can be at risk of hypoglycaemia – also known as low blood sugar.

A common cause of hypoglycaemia is taking too much insulin which is a medication which helps control blood sugar
levels. Insulin is commonly prescribed to treat type 1 diabetes and is also recommended for some people with type 2 diabetes.

Hypoglycaemia is rare in people who don’t have diabetes but it can be caused in rare cases by people with Addison’s disease,
fasting or malnutrition, binge drinking or heavy drinking of alcohol or certain medication.

A fall in blood glucose levels can also occur after taking too much oral hypoglycaemia medication, which causes a release of insulin.
This medication is often used to lower blood glucose levels in people with type 2 diabetes.

Experiencing hypoglycaemia can be dangerous because people can lose consciousness and even fall into a coma.
The symptoms of hypoglycaemia usually begin when blood glucose levels drop below four millimoles (mmol) per litre.

Typical early warning signs are feeling hungry, trembling or shakiness, and sweating. In more severe cases some people also feel confused.
People with diabetes – particularly those who treat the condition with insulin – are often advised to use a small device called a blood glucose meter to regularly check your blood glucose levels.

When we drink alcohol, the alcohol can inhibit the liver’s ability to release glucose into the blood. However, symptoms can vary from person to person, and experts warn it is important to be aware of the early warning signs so they can be treated.

NHS Choices said: “People should be careful when drinking alcohol as it can also cause hypoglycaemia, sometimes many hours after drinking.”
Diabetes.co.uk said: “When we drink alcohol, the alcohol can inhibit the liver’s ability to release glucose into the blood.

“This can be particularly significant for people on stronger medication such as insulin because it can mean that the liver is not able to release enough glycogen to keep our blood glucose levels from going too low under the influence of the insulin in our body.

“It’s best to monitor your blood glucose levels regularly when having alcohol. If you need to take insulin whilst you have alcohol
in your body, be very careful as it is easy to make a misjudgement.”
Symptoms of hypoglycaemia can include sweating, fatigue and feeling dizzy.

However, they also include: you being/looking pale, feeling weak, feeling hungry and confusion, a higher heart rate than usual and in extreme cases, loss of consciousness and even in extreme cases, a coma.

Missing meals or snacks or eating less carbohydrate than planned can increase your risk of hypoglycaemia.
Experts have said that it is also possible for hypoglycaemia to occur during sleep, which can cause excess sweating, disturbed sleep and feeling tired.

Advertisements

comment on this post

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s